Kansas, 2016

Tornado and Flood in Kansas, July 28, 2016

July 28, 2016 · NWS ICT · 41 events in 10 counties and zones

Severe thunderstorms broke out across Central and South-Central Kansas in the afternoon and continued well into the evening. Hardest hit was South-Central Kansas, where hail reached the size of tennis balls and winds roared as high as 80 to 85 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms broke out across Central and South-Central Kansas in the afternoon and continued well into the evening. Hardest hit was South-Central Kansas, where hail reached the size of tennis balls and winds roared as high as 80 to 85 mph. Tree damage was of course widespread, many of them quite large. Semi trailers were overturned and a motel a couple miles northwest of Eisenhower Airport caught fire after a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:05 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 28, 2:05 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
305 PM CDT THU JUL 28 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 258 PM CDT Thu Jul 28 2016

Two areas of concern, when it comes to convective potential for late
this afternoon through tonight.

First area is over the Flint Hills and Srn KS where pesky 200% of
normal precip water (PW) axis continues to lead to widely scattered
showers ahead of a weak impulse in the NW flow. Will keep some low
pops across Srn Ks for a widely scattered diurnally driven
strong/severe storm chance late this afternoon, in this weakly
capped and unstable environment.

Second area of concern, will be more substantial severe storm chance
for the evening hours. Already seeing a substancial complex of storm
across Sw Neb, at this time, ahead of the main shortwave currently
moving out of panhandle of Neb. Expect this convection in SW Neb to
move into NW and north Central KS to become more vigorous as the
afternoon progresses, as this shortwave drops SE into NW KS and runs
into some convergent upslope flow near KGLD, where SBCAPE values of
2500-3000 J/KG will be located.  Bulk shear in this area actually
improves to around 40-45 kts this afternoon/this evening, which
suggests as this convection grows upscale, it will probably be
severe.  This convection will probably congeal into some sort of
complex of storms (MCS) early this evening. The big question is once
this complex develops to the NW, how will it impact the forecast
area. Current Hi-Res model solutions differ on how this system will
evolve, but most models suggest a S-SE movement, but differ on how
strong/severe it will be as it moves south. Think areas west of I-
135 still have a chance of some severe/damaging downburst winds this
evening, and even some quarter size hail if a storm can maintain
some supercell characteristics. But think the higher end severe
threat will stay west of the forecast area.  Will continue to play
up the severe chance for western sections for this evening, but this
threat may be highly conditional on track of the MCS.

Plan on keeping likely pops for most of the wrn half of the forecast
area overnight as remnants of any sort of complex moves across the
area. Will also keep some solid chance pops into SE KS into Fri
morning, as remnant showers/storms may make more of an easterly turn
by Fri morning.

Fri: Some uncertainty on how Fri will play out, as far as pops
are concerned, as leftover cloud debris from the overnight
convection may remain across most of the southern half of the
forecast area until midday Fri. Also expect any outflow boundary
will push south into nrn OK. Will keep some low pops across SRN KS
in case clouds clear out and afternoon heating leads to an
afternoon storm chance. Anything that can develop in this moist
environment will be isolated in nature. Some relatively drier air
will shift into Central KS, so expect most of Central KS to have a
rather pleasant summer day with max temps in the lower 80s.

Models suggest that the OK outflow may try to venture back to the
north as a warm front for late Fri evening. Low level moisture
transport in the TX panhandle increases over the top of this boundary
and the mid level baroclinic zone expected to be situated from NW KS
to South Central KS.  So could see some nocturnal convection develop
across SW or S. Central KS late Fri evening or Fri night, possibly
impacting the srn half of the forecast area through Sat morning.

Sat: Main baroclinic zone and surface warm front will progress
across the forecast area on Sat, as warm advection gets under way
across the wrn half of the forecast area. So plan on keeping the
highest pops across the ern half of the forecast area, as the
elevated mixed layer increases the cap over Central KS. Expect the
greatest shower/storm coverage to be to the NE of the forecast area,
where the warm advection will be the strongest and the cap the
weakest.

Ketcham

.LONG TERM...(Sunday through Thursday)
Issued at 258 PM CDT Thu Jul 28 2016

The warm advection really gets going for the end of the
weekend, with upper ridge in the Rockies building east into the
plains for the beginning of the work week.  This will lead to the
stifling heat returning to the plains. Expect max temps to climb
back into the upper 90s to around 100.  Will also see heat index
values climb to around 100-102 on Sunday and climb to 100-105 by
Mom/Tue, as surface dewpoints remain in the lower 70s across the ern
half of the forecast area. So by the end of the weekend, may have to
once again consider some heat headlines.  As the ridge builds across
the area most of the the convective chances will push well to the NW
and north of the area.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1237 PM CDT Thu Jul 28 2016

Isolated storms are possible this afternoon over south central
KS/Flint Hills near residual outflow boundaries. For now, leaving
VCTS out of the ICT terminal. Other storm clusters will continue
to develop to the northwest over the high plains this afternoon,
then traversing southeastward tonight. Highest storm chances will
be at the RSL, GBD, HUT, and ICT terminals where a tempo TSRA
group will be added for this evening/overnight. Strong wind gusts
and heavy rainfall rates (limited visibilities) could accompany
these storms tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  85  70  88 /  60  40  40  30
Hutchinson      69  84  69  88 /  70  30  40  20
Newton          69  83  68  87 /  60  40  40  30
ElDorado        70  84  70  87 /  50  40  40  30
Winfield-KWLD   72  86  71  89 /  70  40  40  30
Russell         66  83  66  87 /  70  30  30  20
Great Bend      67  84  67  88 /  70  30  30  20
Salina          69  85  68  88 /  50  30  30  20
McPherson       68  84  68  87 /  60  30  30  20
Coffeyville     72  87  71  88 /  40  40  40  30
Chanute         71  84  70  87 /  40  40  40  30
Iola            70  84  70  86 /  40  40  30  30
Parsons-KPPF    71  85  71  88 /  40  40  40  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...JMC
Hazardous weather outlook, Jul 28, 1:39 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
239 PM CDT THU JUL 28 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
239 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED STORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON. ISOLATED STRONG WIND GUSTS TO 50 MPH AND
BRIEF DOWNPOURS ARE POSSIBLE.

STRONG TO SEVERE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD INTO
CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING INTO THE OVERNIGHT
HOURS. THE PRIMARY THREATS WILL BE 60-75 MPH WINDS AND VERY HEAVY
RAIN. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS
LIKELY. UP TO QUARTER SIZED HAIL IS POSSIBLE WITH DISCRETE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC ROUNDS OF THUNDERSTORMS ARE FORECAST FROM FRIDAY MORNING
THROUGH SUNDAY MORNING. THE MAJORITY OF THE STORMS ARE EXPECTED
DURING THE EVENING AND OVERNIGHT HOURS...WITH MAINLY ISOLATED
STORMS DURING THE AFTERNOON. STRONG STORMS ARE LIKELY DURING THIS
PERIOD. A FEW SEVERE STORMS STORMS ARE POSSIBLE...BUT EXACT TIMING
AND LOCATION OF THE SEVERE STORMS IS UNCERTAIN.

HEAT INDICES WILL LIKELY REACH THE TRIPLE DIGITS OVER MOST OF THE
AREA ON SUNDAY AND MONDAY AFTERNOON. HOT TEMPERATURES ARE FORECAST
TO PERSIST INTO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS
IN CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 28, 9:45 AM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CDT THU JUL 28 2016

KSZ095-096-281630-
WILSON KS-NEOSHO KS-
1045 AM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL WILSON COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 1130 AM CDT

* AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
  THAYER...OR 7 MILES SOUTH OF CHANUTE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. BRIEF INTENSE RAINFALL RATES ARE LIKELY
WHICH MAY CAUSE PONDING OF WATER.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...ERIE...THAYER...GALESBURG...EARLTON AND LAKE PARSONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3756 9520 3738 9533 3738 9545 3749 9568
      3766 9550
TIME...MOT...LOC 1542Z 289DEG 21KT 3756 9550

CARUSO
Local storm report, Jul 28, 9:58 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 AM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     ERIE                    37.57N 95.24W
07/28/2016                   NEOSHO             KS   CO-OP OBSERVER

            OBSERVER REPORTED THAT A TREE FELL ONTO A ROOF OF A HOME
            IN ERIE.

&&

JMC
Special weather statement, Jul 28, 11:46 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1246 PM CDT THU JUL 28 2016

KSZ094-281830-
ELK KS-
1246 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 130 PM CDT

* AT 1244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF GRENOLA...OR 9
  MILES WEST OF HOWARD...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. BRIEF TORRENTIAL RAINFALL RATES ARE LIKELY
WITH THIS STORM WHICH MAY LEAD TO PONDING OF WATER.

* LOCATIONS IMPACTED INCLUDE...
  MOLINE AND GRENOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3747 9650 3753 9632 3734 9621 3730 9648
      3730 9650
TIME...MOT...LOC 1744Z 323DEG 9KT 3745 9643

CARUSO
Special weather statement, Jul 28, 1:43 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
243 PM CDT THU JUL 28 2016

KSZ083-092-282030-
SEDGWICK KS-SUMNER KS-
243 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 330 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR MULVANE...MOVING SOUTH AT 15
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DERBY...MULVANE...BELLE PLAINE...RIVERDALE AND WELLINGTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3731 9741 3753 9741 3756 9716 3731 9715
TIME...MOT...LOC 1941Z 352DEG 13KT 3749 9729

CARUSO
Special weather statement, Jul 28, 1:44 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
244 PM CDT THU JUL 28 2016

KSZ069-092-093-282030-
SUMNER KS-BUTLER KS-COWLEY KS-
244 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 330 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR UDALL...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DOUGLASS...UDALL AND ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3731 9718 3748 9719 3748 9715 3749 9716
      3752 9715 3754 9699 3730 9692
TIME...MOT...LOC 1941Z 358DEG 7KT 3746 9709

CARUSO
Special weather statement, Jul 28, 2:35 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT THU JUL 28 2016

KSZ093-282130-
COWLEY KS-
335 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR WINFIELD...MOVING SOUTH AT 10
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ARKANSAS CITY...WINFIELD AND STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3729 9710 3729 9694 3700 9685 3700 9707
TIME...MOT...LOC 2033Z 351DEG 8KT 3723 9705

CARUSO

The radar

The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 4 hail, 1 tornado, 1 flood, 1 lightning. Local standard time, as filed.

Hail, Sumner

When
July 28, 2:41 PM CST to 2:42 PM CST
Where
Sumner County, Wellington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.270, -97.400

The hail was nickel to quarter-sized.

Thunderstorm Wind, Cowley

When
July 28, 2:41 PM CST to 2:43 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.160, -97.030

No damage was reported.

Thunderstorm Wind, Cowley

When
July 28, 2:56 PM CST to 2:58 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Tree damage was reported on the north side of town.

Thunderstorm Wind, Cowley

When
July 28, 3:00 PM CST to 3:03 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.070, -97.040

A power line was downed at 3200 North Summit. The report was received from Radio Station KSOK. The time of the report was verified by radar.

Thunderstorm Wind, Russell

When
July 28, 4:40 PM CST to 4:41 PM CST
Where
Russell County, 5.29 mi SSW of Waldo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -98.840

Winds estimated around 60 mph downed some tree limbs.

Thunderstorm Wind, Ellsworth

When
July 28, 5:23 PM CST to 5:24 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.740, -98.230

A 58-mph gust was measured at Ellsworth Airport. The time of the gust was corrected.

Thunderstorm Wind, Ellsworth

When
July 28, 5:40 PM CST to 5:41 PM CST
Where
Ellsworth County, 2.97 mi SSW of Kanopolis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.680, -98.170

Winds were estimated at 60 mph.

Thunderstorm Wind, Rice

When
July 28, 5:40 PM CST to 5:41 PM CST
Where
Rice County, 0.54 mi W of Geneseo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.160

Winds were estimated at 60 mph.

Thunderstorm Wind, Rice

When
July 28, 5:53 PM CST to 5:55 PM CST
Where
Rice County, 0.54 mi W of Geneseo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.160

The time of the estimated 60 mph winds was corrected.

Hail, Reno

When
July 28, 6:12 PM CST to 6:15 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.960, -98.410

Hail, Reno

When
July 28, 6:14 PM CST to 6:17 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
37.960, -98.410

Thunderstorm Wind, Reno

When
July 28, 6:19 PM CST to 6:20 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.960, -98.410

The winds were estimated at 60 mph.

Thunderstorm Wind, Rice

When
July 28, 6:24 PM CST to 6:27 PM CST
Where
Rice County, 8.46 mi SE of Little River
Measured
61 kt (70 mph) estimated gust
Property damage
$200
Reported by
Trained Spotter
Coordinates
38.300, -97.930

A 2-foot diameter tree was uprooted and a golf cart was picked up and thrown into a field.

Thunderstorm Wind, McPherson

When
July 28, 6:25 PM CST to 6:28 PM CST
Where
McPherson County, 5.55 mi S of Windom
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.300, -97.910

The winds ranged from 60 to 70 mph.

Thunderstorm Wind, McPherson

When
July 28, 6:26 PM CST to 6:27 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.370, -97.660

No damage was reported.

Thunderstorm Wind, Reno

When
July 28, 6:35 PM CST to 6:36 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
52 kt (60 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
38.070, -97.910

Downed power lines and power poles caused power outages to as many as 50 residences. Westar Energy and KSN Channel 3 contributed greatly to this narrative.

Thunderstorm Wind, Reno

When
July 28, 6:42 PM CST to 6:43 PM CST
Where
Reno County, 0.69 mi N of Buhler
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.140, -97.770

Downed power lines and power poles caused power outages to as many as 50 residences. Westar Energy and KSN Channel 3 contributed greatly to this narrative.

Hail, Reno

When
July 28, 6:55 PM CST to 6:58 PM CST
Where
Reno County, 7 mi S of Langdon
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.750, -98.300

The hail was ping pong to tennis ball-sized. No damage was reported.

Thunderstorm Wind, Sedgwick

When
July 28, 7:04 PM CST to 7:07 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -97.660

The speeds ranged from 65 to 70 mph.

Thunderstorm Wind, Sedgwick

When
July 28, 7:05 PM CST to 7:08 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Multiple limbs around 1 foot diameter were downed.

Thunderstorm Wind, Sedgwick

When
July 28, 7:05 PM CST to 7:08 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
68 kt (78 mph) measured gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Multiple limbs around 1 foot diameter were downed. Downed power lines and power poles caused power outages to perhaps 50 residences. Westar Energy and KSN Channel 3 contributed greatly to this narrative.

Thunderstorm Wind, Sedgwick

When
July 28, 7:10 PM CST to 7:13 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Several large limbs were downed across town.

Thunderstorm Wind, Sedgwick

When
July 28, 7:15 PM CST to 7:20 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
74 kt (85 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.870, -97.660

Several large limbs and branches downed across town with many trees twisted and uprooted. Some of the downed limbs and uprooted trees likely fell onto power lines and power poles, resulting in power outages to perhaps 50 residences in and around Maize. Speeds were estimated at 85 mph. This was a delayed report. Westar Energy and KSN Channel 3 contributed greatly to this narrative.

Tornado, Kingman

When
July 28, 7:16 PM CST to 7:17 PM CST
Where
Kingman County, 5.63 mi S of Penalosa to 10 mi ESE of Cunningham
Rating
EF0
Path length
3.79 mi
Path width
75 yd
Reported by
Public
Coordinates
37.640, -98.300

The report was relayed by law enforcement.

Thunderstorm Wind, Sedgwick

When
July 28, 7:19 PM CST to 7:22 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.870, -97.660

No damage was reported.

Thunderstorm Wind, Sedgwick

When
July 28, 7:20 PM CST to 7:23 PM CST
Where
Sedgwick County, 1.49 mi NNW of Colwich
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.800, -97.540

A large tree was uprooted. The report was received via Twitter.

Thunderstorm Wind, Sedgwick

When
July 28, 7:20 PM CST to 7:23 PM CST
Where
Sedgwick County, 0.55 mi E of Maize
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.770, -97.460

Unspecified tree damage resulted.

Thunderstorm Wind, Sedgwick

When
July 28, 7:23 PM CST to 7:25 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
37.660, -97.440

A 61-mph gust was measured at Eisenhower Airport.

Thunderstorm Wind, Sedgwick

When
July 28, 7:24 PM CST to 7:28 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.720, -97.460

Winds from 75-85 mph were reported on NW 21st St. between Maize and Tyler Roads. A tractor trailer was overturned on K-96 at mile marker 282. Downed power lines and power poles caused power outages to perhaps 50 residences in extreme Northwest Wichita. Westar Energy and KSN Channel 3 contributed greatly to this narrative.

Thunderstorm Wind, Sedgwick

When
July 28, 7:28 PM CST to 7:32 PM CST
Where
Sedgwick County, 3.82 mi NNW of (Ict)wichita Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
37.700, -97.460

Large limbs were downed near the NW 21st/Tyler Rd. intersection. The report was received via Twitter. Downed power lines and power poles caused power outages to around 18 residences. Westar Energy and KSN Channel 3 contributed greatly to this narrative.

Thunderstorm Wind, Sedgwick

When
July 28, 7:28 PM CST to 7:32 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -97.480

The winds occurred near the NW 21st/W 119th intersection.

Thunderstorm Wind, Sedgwick

When
July 28, 7:28 PM CST to 7:31 PM CST
Where
Sedgwick County, 0.69 mi S of Andale
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.790, -97.630

Unspecified tree damage resulted.

Thunderstorm Wind, Kingman

When
July 28, 7:30 PM CST to 7:33 PM CST
Where
Kingman County, 1.76 mi NE of Norwich
Measured
61 kt (70 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.470, -97.830

A 70-mph gust was measured.

Thunderstorm Wind, Sedgwick

When
July 28, 7:32 PM CST to 7:35 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -97.460

Half of a Bradford Tree was broken off.

Thunderstorm Wind, Kingman

When
July 28, 7:34 PM CST to 7:35 PM CST
Where
Kingman County, 2.76 mi N of Zenda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.490, -98.280

The winds were estimated from 50 to 60 mph.

Thunderstorm Wind, Kingman

When
July 28, 7:41 PM CST to 7:43 PM CST
Where
Kingman County, 2.76 mi N of Zenda
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.490, -98.280

A power pole was snapped.

Thunderstorm Wind, Sedgwick

When
July 28, 7:43 PM CST to 7:47 PM CST
Where
Sedgwick County, 0.88 mi NW of Eastborough
Measured
68 kt (78 mph) measured gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
37.710, -97.260

Downed trees, power lines, and power poles caused power outages to around 50 residences. Wester Energy contributed to this narrative.

Flood, Sedgwick

When
July 28, 7:45 PM CST to 11:30 PM CST
Where
Sedgwick County, 1.75 mi NE of (Ict)wichita Arpt to 3.25 mi N of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.668, -97.407

West Maple St. was flooded near I-235. The report was received via social media.

Lightning, Sedgwick

When
July 28, 7:55 PM CST
Where
Sedgwick County, 2 mi NW of (Ict)wichita Arpt
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.670, -97.456

Lightning struck the West Holiday Motel in West Wichita, setting fire to part of the roof and 3 rooms. There were no injuries. KSN Channel 3 contributed to this narrative.

Thunderstorm Wind, Butler

When
July 28, 8:08 PM CST to 8:11 PM CST
Where
Butler County, 2.07 mi N of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.850, -96.870

A 65-mph gust was measured.

Thunderstorm Wind, Sumner

When
July 28, 8:15 PM CST to 8:18 PM CST
Where
Sumner County, Wellington
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.270, -97.400

A large tree was uprooted in town. Downed power lines and power poles caused power outages to 2 residences between Belle Plaine and Mulvane. Westar Energy contributed to this narrative.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642825, 642845, 642833, 642835, 642847, 642848, 642849, 642850, 642851, 642826, 642827, 642852, 642836, 642853, 642854, 642855, 642856, 642828, 642857, 642837, 642858, 642838, 642839, 642830, 642859, 642840, 642860, 642861, 642862, 642841, 642863, 642864, 642865, 642842, 642866, 642843, 642867, 642824, 642869, 642868, and more.